North Carolina, 2012

Damaging Wind and Lightning Strike in North Carolina, July 20, 2012

July 20, 2012 · NWS MHX · 2 events in 1 county or zone

Scattered showers and thunderstorms developed in the afternoon and evening of July 20th along the sea breeze across eastern North Carolina. One of the storms produced damaging winds in Craven County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered showers and thunderstorms developed in the afternoon and evening of July 20th along the sea breeze across eastern North Carolina. One of the storms produced damaging winds in Craven County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 20, 2:35 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 2:35 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 PM EDT FRI JUL 20 2012

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTH TONIGHT THEN STALL
NORTH OF THE AREA SATURDAY AND SUNDAY BEFORE DISSIPATING. ANOTHER
FRONT WILL APPROACH THE AREA FROM THE NORTH BY WEDNESDAY OF NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 320 PM...SFC FRONT AND UPR LVL TROF APPROACHING THE AREA
TONIGHT WILL PROVIDE THE FOCUS FOR SCT TO NMRS SHRA/TSRA THROUGH
AT LEAST MIDNIGHT. INTENSITY WILL DIMINISH WITH LOSS OF DAYTIME
HEATING. BOTH MET AMD MAV MOS GUID HAS LIKE POPS FOR THE ENTIRE
AREA. WILL HAVE LIKELY POPS EXCEPT CHC FOR CSTL MARINE AREA. EXPECT
PLENTY OF CLD COVER WITH MIN TEMPS LOW TO MID 70S WELL INLAND TO
THE UPPER 70S COASTAL SECTIONS. WITH HIGH PW VALUES NEAR 2 INCHES
COULD SEE SOME LOCALIZED FLOODING AND ISOLD SVR TSRA SPLY THRU
EARLY EVE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
AS OF 320 PM...THE FRONT STALLS NEAR THE NC/VA BORDER ON SAT WITH
CONTD GOOD CHC TO LIKELY POPS ESPECIALLY NRN AREAS IN THE VICINITY
OF THE FRONT. PLENTY OF MOISTURE WILL CONT ACROSS ERN NC WITH A
MODERATE SW FLOW KEEPING PWATS SLIGHTLY OVER 2 INCHES. AN UPPER
UPR TROUGH WILL MOVE INTO THE AREA PROVIDING ADDITIONAL LVL
SUPPORT WITH UPR LVL DVRG AND WEAK H5 IMPL ENHANCING CONVECTION.
STRONG TSRA WILL AGAIN BE POSSIBLE DURG THE AFTN THROUGH EARLY EVE
HOURS. MAX TEMPS WILL BE A LTL COOLER ON SAT WITH PLENTY OF CLD
COVER AND TEMPS IN THE MID TO UPR 80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 245 PM FRI...A FRONTAL BOUNDARY WILL BE STALLED NEAR THE
NC/VA BORDER AT THE START OF THE LONG TERM WITH AN UPPER LEVEL
TROUGH ACROSS THE MID ATLANTIC. WILL KEEP LIKELY POPS NRN PORTIONS
AND CHANCE S SAT EVENING AS CONVECTION EXPECTED TO BE ONGOING.
UPPER LEVEL DYNAMICS WEAKENS LATE SAT NIGHT AND SUN AS THE TROUGH
BEGINS TO LIFT NWD AND THE FRONTAL BOUNDARY GRADUALLY DISSIPATES
BUT STILL SIGNIFICANT MOISTURE REMAINS WITH PW'S BTWN 1.75-2" AND
INSTABILITY WITH LI'S AROUND -4 TO -5C LATE SAT NIGHT INCREASING
TO -6 TO -8C THROUGH PEAK HEATING SUN TO CONTINUE AT LEAST CHANCE
POP.

HIGH PRES OVER THE WRN ATLANTIC BUILDS INTO THE SERN STATES EARLY
NEXT WEEK WHILE UPPER LEVEL RIDGING MIGRATES EWD IN RESPONSE TO A AN
UPPER LOW PUSHING INTO THE PAC NW WHICH WILL BRING NWLY FLOW ALOFT
ACROSS THE MID ATLANTIC STATES. MORE TYPICAL DIURNALLY DRIVEN
CONVECTION EXPECTED MON AND TUE WITH BEST COVERAGE ALONG THE SEA
BREEZE BUT WILL HAVE TO WATCH FOR WEAK SHORTWAVES MOVING THROUGH THE
NW FLOW ALOFT PROVIDING FOR ADDITIONAL DYNAMICS TO TRIGGER
CONVECTION. TIMING AND PLACEMENT OF THESE FEATURES REMAINS UNCERTAIN
AND WILL GENERALLY KEEP HIGHS POPS DURING THE AFTERNOON/EVENING FOR
NOW.

ANOTHER FRONT WILL BE APPROACHING FROM THE NW EARLY WED. LATEST
MODELS PUSHING THE FRONT TO SOMEWHERE BETWEEN CAPE HATTERAS AND THE
CRYSTAL COAST BY MID DAY WED...ALTHOUGH I FORESEE MODELS VARYING
THIS LOCATION OVER THE NEXT SEVERAL DAYS. UPPER LEVEL SUPPORT WILL
NOT BE AS STRONG AS THIS WEEKEND'S SYSTEM SO WILL CONTINUE CHANCE
POPS WED AND THU AND SLIGHT CHANCE FRI FOR MAINLY DIURNAL
CONVECTION. AM DISCOUNTING THE GFS LATE IN THE WEEK AS IT DEVELOPS
AN ANONYMOUSLY STRONG LOW ALONG THE STALLED FRONT OVER THE NC/SC
PIEDMONT THU INTO FRI.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SATURDAY/...
AS OF 330 PM...MAINLY VFR CONDS THRU PERIOD OUTSIDE OF SCT TO
NMRS CONVECTION. CONVECTION WILL WEAKEN WITH LOSS OF DAYTIME AFTER
00Z SAT BUT CONVECTION WILL LINGER THRU THE LATE EVE. EXPECT
ANOTHER ROUND OF CONVECTION ON SAT WITH THE POSSIBILITY OF LOWERED
CIGS/VSBYS.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 245 PM FRI....A FRONTAL BOUNDARY WILL STALL NEAR THE VA/NC
BORDER SAT NIGHT AND SUN BRINGING INCREASED CHANCES OF CONVECTION
THROUGH THE LATE WEEKEND. THE FRONT DISSIPATES BY EARLY NEXT WEEK
WITH RIDGING BUILDING BACK INTO THE AREA ALLOWING FOR A MORE TYPICAL
SUMMERTIME DIURNAL CONVECTIVE ACTIVITY. ANOTHER FRONT IS PROGGED TO
DROP INTO THE AREA WED WHICH MAY ADD ADDITIONAL SUPPORT FOR
CONVECTION. LATE NIGHT/EARLY MORNING PATCHY FOG WILL BE POSSIBLE
EACH MORNING.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 315 PM...SMALL CRAFT ADVISORIES CONTINUE FOR THE
SOUTHERN/CNTRAL COASTAL WATERS AND THE PAMLICO SOUND WITH A
PERSISTENT MODERATE TO STRONG SW FLOW THRU SAT AND SEAS 6-8 FT.
WINDS SHUD DMNSH BELOW SCA LVLS ACRS THE PAMLICO SOUND BY
MIDNIGHT AS THE FRONT APPROACHES THE AREA AND THE PRES GRAD
LESSENS SOME.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 245 PM FRI...A FRONT STALLED ALONG THE VA/NC BORDER SAT
NIGHT WILL DISSIPATE SUN. WINDS AROUND 15-20 KT SAT EVENING WILL
GRADUALLY DIMINISH TO AROUND 10-15 KT SUN/SUN NIGHT. SEAS WILL
START OUT AROUND 2-4 FT N OF OREGON INLET AND 4-7 FT S WILL
SUBSIDE TO 2-5 FT THROUGHOUT BY LATE SAT NIGHT AND CONTINUE INTO
EARLY MON. GRADIENT WILL TIGHTEN AGAIN LATE MONDAY AND TUE BTWN
TROUGH INLAND AND HIGH OFFSHORE. SW WINDS AND SEAS WILL AGAIN
INCREASE 15-25 KT AND 4-7FT...MAINLY SOUTH OF OREGON INLET. A COLD
FRONT IS CURRENTLY PROGGED TO MOVE INTO THE WATERS WED AND STALL
SOMEWHERE BETWEEN CAPE HATTERAS AND CAPE LOOKOUT BRINGING LIGHTER
WINDS AND LOWER SEAS...HOWEVER THIS IS SUBJECT TO CHANGE BETWEEN
NOW AND WED.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT SATURDAY NIGHT FOR
     AMZ152-154-156-158.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ135.

&&

SYNOPSIS...JAC
NEAR TERM...JAC
SHORT TERM...JAC
LONG TERM...SK/CQD
AVIATION...JAC/SK
MARINE...JAC/SK
Hazardous weather outlook, Jul 20, 3:06 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
406 PM EDT FRI JUL 20 2012

NCZ029-044>047-079>081-090>094-212015-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
406 PM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SLOW MOVING FRONT WILL LEAD TO WIDESPREAD HEAVY RAINFALL WITH
POSSIBLE LOCALIZED FLOODING SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-212015-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
406 PM EDT FRI JUL 20 2012

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

A SLOW MOVING FRONT WILL LEAD TO WIDESPREAD HEAVY RAINFALL WITH
POSSIBLE LOCALIZED FLOODING SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 2:01 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
301 PM EDT FRI JUL 20 2012

NCZ029-044-045-079>081-090>093-202000-
BEAUFORT-CRAVEN-DUPLIN-GREENE-JONES-LENOIR-MAINLAND
HYDE-MARTIN-PITT-WASHINGTON-
301 PM EDT FRI JUL 20 2012

...SHOWERS AND STRONG THUNDERSTORM WILL MOVE ACROSS
CRAVEN...DUPLIN...JONES...BEAUFORT...WASHINGTON...MAINLAND
HYDE...LENOIR...PITT...MARTIN AND GREENE COUNTIES THROUGH 400 PM
EDT...

AT 300 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COASTAL PLAINS...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GREENVILLE...BELLS
FORK...HOUSE...SIMPSON...STATON...PACTOLUS...GRIMESLAND...OLD
FORD...SMITHWICK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3519 7817 3518 7784 3557 7783 3594 7716
      3595 7705 3586 7703 3590 7692 3581 7688
      3589 7682 3554 7657 3551 7659 3552 7659
      3540 7647 3548 7698 3536 7669 3502 7816
      3503 7816
TIME...MOT...LOC 1900Z 251DEG 20KT 3558 7741

31
Special weather statement, Jul 20, 2:48 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
348 PM EDT FRI JUL 20 2012

NCZ029-045>047-080-081-103-202045-
BEAUFORT-MAINLAND DARE-MAINLAND HYDE-MARTIN-OUTER BANKS
DARE-TYRRELL-WASHINGTON-
348 PM EDT FRI JUL 20 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT...OUTER BANKS
DARE...WASHINGTON...MAINLAND DARE...MAINLAND HYDE...MARTIN...TYRRELL
AND CURRITUCK COUNTIES THROUGH 445 PM EDT...

AT 347 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KILKENNY...OR ABOUT 16 MILES NORTHWEST OF ENGELHARD...MOVING EAST AT
25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GUM NECK...CENTER OF
DARE COUNTY BOMBING RANGE...STUMPY POINT...MANTEO...NAGS HEAD...LAKE
WORTH.

HAZARDS INCLUDE...
HALF INCH DIAMETER HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3553 7546 3583 7572 3562 7573 3561 7588
      3536 7606 3533 7641 3551 7659 3553 7648
      3589 7682 3599 7605 3565 7603 3596 7596
      3604 7572 3623 7580 3623 7577
TIME...MOT...LOC 1947Z 256DEG 21KT 3565 7615

DAG
Special weather statement, Jul 20, 3:01 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
401 PM EDT FRI JUL 20 2012

NCZ029-044-045-079>081-090>094-202100-
BEAUFORT-CRAVEN-DUPLIN-GREENE-JONES-LENOIR-MAINLAND
HYDE-MARTIN-PAMLICO-PITT-WASHINGTON-
401 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CRAVEN...DUPLIN...
JONES...BEAUFORT...WASHINGTON...MAINLAND HYDE...LENOIR...PITT...
MARTIN AND GREENE COUNTIES THROUGH 500 PM EDT...

AT 400 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HONOLULU...OR ABOUT 9 MILES SOUTHEAST OF AYDEN...MOVING EAST AT 25
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CALICO...GREENVILLE...
SHELMERDINE...WILMAR...KINSTON... CHOCOWINITY...WASHINGTON...BUNYAN.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3519 7817 3518 7784 3557 7783 3583 7735
      3596 7738 3595 7704 3581 7688 3589 7673
      3553 7649 3553 7662 3545 7660 3543 7658
      3551 7659 3552 7648 3539 7643 3548 7699
      3533 7661 3533 7637 3526 7646 3487 7816
TIME...MOT...LOC 2000Z 253DEG 20KT 3539 7728

DAG
Special weather statement, Jul 20, 3:45 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
445 PM EDT FRI JUL 20 2012

NCZ047-081-103-104-202145-
MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE-OUTER BANKS HYDE-
445 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS OUTER BANKS DARE...MAINLAND
DARE...OUTER BANKS HYDE AND MAINLAND HYDE COUNTIES THROUGH 545 PM
EDT...

AT 444 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF NAGS
HEAD TO HYDELAND...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF
KILL DEVIL HILLS TO SWANQUARTER...MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...LAKE
WORTH......NEBRASKA...STUMPY POINT...WANCHESE...NAGS HEAD...
RODANTHE...MIDDLETOWN...WAVES...SALVO...FRISCO...AND CAPE HATTERAS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3522 7552 3514 7586 3533 7641 3543 7640
      3537 7646 3539 7653 3563 7630 3561 7630
      3560 7621 3567 7618 3564 7629 3573 7600
      3597 7595 3598 7586 3591 7562 3600 7574
      3619 7575 3574 7549 3555 7545
TIME...MOT...LOC 2044Z 271DEG 23KT 3606 7537 3538 7622

DAG
Local storm report, Jul 20, 3:48 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
448 PM EDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     MARINE TSTM WIND OREGON INLET            35.80N  75.54W
07/20/2012  M39 MPH          DARE               NC   WEATHER FLOW

            MEASURED BY WEATHERFLOW STATION AT OREGON INLET

&&

EVENT NUMBER MHX1200316

MCKAUGHAN
Special weather statement, Jul 20, 4:01 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
501 PM EDT FRI JUL 20 2012

NCZ080-081-090>095-098-202200-
BEAUFORT-CARTERET-CRAVEN-DUPLIN-JONES-LENOIR-MAINLAND
HYDE-ONSLOW-PAMLICO-
501 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CRAVEN...DUPLIN...
ONSLOW...JONES...BEAUFORT...CARTERET...MAINLAND HYDE AND LENOIR
COUNTIES THROUGH 600 PM EDT...

AT 500 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GERMANTOWN TO BEULAVILLE...
MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...PRESCOTT...CYPRESS
CREEK...RHEMS...CATHERINE LAKE...RICHLANDS...NEW BERN...SILVER
HILL...HOBUCKEN...TRENTON...AND POLLOCKSVILLE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3495 7816 3553 7663 3535 7669 3538 7650
      3549 7657 3549 7656 3541 7642 3532 7654
      3536 7633 3529 7649 3532 7625 3518 7661
      3504 7643 3507 7700 3493 7679 3467 7766
      3474 7821
TIME...MOT...LOC 2100Z 275DEG 31KT 3543 7647 3490 7778

DAG

The radar

The Morehead City radar (KMHX), 35 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Craven

When
July 20, 4:45 PM EST
Where
Craven County, 3.46 mi ENE of Granthams
Property damage
$500
Reported by
State Official
Coordinates
35.080, -76.960

A house was struck by lightning in Fairfield Harbour.

Thunderstorm Wind, Craven

When
July 20, 4:45 PM EST
Where
Craven County, 0.89 mi NW of Trent Woods
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.110, -77.090

Progress Energy reported power lines blown down by strong winds along Highway 17 in New Bern.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386319, 386321.